Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Will my ADHD medication make me lose weight?

Asked by Jonathan Longman , Franklin, Louisiana

Open quote
Close quote

I'm 40 and diagnosed with ADHD. I was given amphetamine 30 mg once in the morning. My concern is that I'm about 120 pounds and I have nothing wrong with the way I eat. This medication is known to cause weight loss. I'm also told it raises your heart rate, and I'm currently taking atenolol for my high heart rate. I'm feeling great mentally -- I'm able to pay attention and feeling like my old self, except I'm not sleeping very well with this medication. Your input would be very encouraging.

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer:

Dear Jonathan,

I do not know the specifics of your case, so I can't really make any specific recommendations. For example, if you are 5 feet 3 inches and 120 pounds that's a lot different from a person who is if 6 feet 3 inches and 120 pounds. So let me make a few general comments about amphetamine given for attention deficit hyperactivity disorder and both weight loss and heart rate.

We know from many studies that in general that both weight loss and heart rate/blood pressure changes with psychostimulants (these include amphetamine preparations and Ritalin) are fairly minor and not everyone has these side effects.

It does appear that amphetamine can stunt growth to some degree when given in childhood/adolescence, but this is not relevant to your situation. In general therapeutic doses of amphetamine increase heart rate by only a few beats a minute and have relatively minor effects on weight. The downside of this unpredictable weight loss is that these drugs have never really been that useful for weight loss, despite their frequent use for this indication in the past.

In your particular case, the best way to determine the degree to which your amphetamine treatment is causing weight loss or any changes in your heart rate is to ask whether you lost weight or had an increased heart rate after starting the medication.

If you've always been thin and if your heart rate hasn't increased -- even if it was initially elevated -- then I wouldn't worry. If you have had significant weight loss and/or increase in heart rate since starting the amphetamine, then you really need to talk to your clinician about this.

Amphetamine can definitely disrupt sleep in some people. In fact, amphetamines were used by pilots and other military personnel to maintain wakefulness during the Gulf War.

If you're taking an extended release form of amphetamine you might talk with your clinician about trying a regular-release form that won't stay in the body for so long. Or, if you are taking your amphetamine later in the morning, you might try taking it immediately upon awakening. Alternately, you could speak with your clinician about lowering the dose.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.